Secondary Logo

Journal Logo

Toxicology Rounds

Chasing the Constantly-Evolving Vaping Outbreak

Gussow, Leon MD

doi: 10.1097/01.EEM.0000604544.36488.0a
Toxicology Rounds

Figure

Figure

The Centers for Disease Control and Prevention had reported 530 confirmed or probable cases of lung injury in patients who vape THC, CBD, or nicotine products by mid-September. Six people died. It is not clear exactly what caused these injuries, but it seems reasonable that they are an inflammatory response to a chemical, an additive, or a contaminant.

Early in the epidemic, clinicians were forced to consult popular media and Dr. Google to get information, but a number of recent publications in the medical literature have provided important information.

Back to Top | Article Outline

Pulmonary Illness Related to E-Cigarette Use in Illinois and Wisconsin-Preliminary Report

Layden JE, et al.

N Engl J Med.

2019 Sep 6. doi: 10.1056/NEJMoa1911614.

The Wisconsin and Illinois departments of health investigated multiple reported cases of lung disease associated with the use of e-cigarette devices to vape nicotine or tetrahydrocannabinol (THC) in July. Their definition included patients who reported using the devices within 90 days of symptom onset, who had pulmonary infiltrates on initial chest x-ray or chest CT, and who had no alternative diagnosis such as infection.

The investigation had identified 53 patients as of early September. Almost all presented with respiratory symptoms (dyspnea, chest pain, cough) and constitutional symptoms such as fever, chills, and fatigue. Eighty-one percent reported gastrointestinal symptoms including nausea, vomiting, abdominal pain, and diarrhea. Most of the patients had at least one outpatient visit before being hospitalized and started on steroids.

Five of the 53 patients (9%) had normal chest x-rays on presentation. All had bilateral pulmonary infiltrates on initial chest CT. All except three patients were hospitalized, more than half to the ICU, and 17 (32%) required intubation and mechanical ventilation. One patient died more than two months after symptom onset. The details are sparse, but he had been ill for 70 days, was on extracorporeal membrane oxygenation (ECMO) for the last two weeks of his hospital stay, and had not received intravenous glucocorticoids until late in his illness.

Back to Top | Article Outline

Outbreak of Electronic-Cigarette-Associated Acute Lipoid Pneumonia-North Carolina, July-August 2019

Davidson K, et al.

MMWR Morb Mortal Wkly Rep.

2019;68(36):784

http://bit.ly/2mjcw2p

Five patients with acute lung injury associated with vaping were admitted to two hospitals in North Carolina this past summer. All patients had used vaping pens or e-cigarettes to inhale THC concentrates obtained illicitly. The patients presented with several days of progressive shortness of breath, nausea, vomiting, abdominal distress, and fever. They all also presented with tachypnea, hypoxemia (pulse oximetry: <90% on room air), and bilateral pulmonary infiltrates visible on chest x-ray. Three patients were admitted to the ICU; one required intubation and mechanical ventilation. All survived.

Cytologic specimens obtained by bronchoalveolar lavage (BAL) on three patients demonstrated “extensive lipid within alveolar macrophages” when treated with specific Oil Red O stain. All patients improved rapidly after treatment with intravenous methylprednisolone, and were discharged home on a steroid taper. The final diagnosis in all cases was acute exogenous lipoid pneumonia.

Back to Top | Article Outline

Pulmonary Lipid-Laden Macrophages and Vaping

Maddock SD, et al.

N Engl J Med.

2019 Sept 6. doi: 10.1056/NEJMc1912038

(Epub ahead of print)

http://bit.ly/2mdWGpI

This letter from the University of Utah Health System describes a severe case of pulmonary injury associated with vaping. A previously healthy 21-year-old man presented with seven days of dyspnea, cough, nausea, vomiting, and abdominal pain. He had a history of vaping THC and nicotine daily. A chest x-ray showed bilateral interstitial infiltrates. BAL specimens showed abundant lipid-laden macrophages but no findings consistent with infection.

The patient was placed on venovenous ECMO after his pulmonary condition worsened despite treatment with IV methylprednisolone. His condition improved over one week, and ECMO was discontinued. He did not require home oxygen therapy at discharge after a two-week hospitalization. The authors noted that chest CT did not demonstrate the low attenuation infiltrates typical of classic lipoid pneumonia. They said it was unclear whether they could confirm the diagnosis of lipoid pneumonia or if it was a nonspecific response to lung injury, although the lipid-laden macrophages may be a marker of vaping-associated lung injury. Another letter at the same time made similar points. (N Engl J Med. 2019 Sep 6. doi: 10.1056/NEJMc1911995; http://bit.ly/2klTeZD.)

Back to Top | Article Outline

Take-Home Points

This story is still developing, and much additional clinical information remains to be published, but we can make a number of reasonable conclusions from what we know so far. Patients with vaping-associated lung injury present with some combination of respiratory, gastrointestinal, and systemic signs and symptoms. It is crucial to maintain a high degree of clinical suspicion with these presentations; missing the diagnosis can be catastrophic, risking not only delayed treatment with steroids if indicated but also allowing the patient to continue his exposure to vaping products.

Patients seem to present with bilateral lung infiltrates, but some may not be visible on initial chest x-ray but can be seen on chest CT. A wide range of clinical severity exists in these cases from mild self-limited illness to life-threatening respiratory failure. Bronchoalveolar lavage can help rule out infection in some cases, and detect lipid-laden macrophages if specimens are treated with specific lipid stains such as Oil Red O. Early treatment with IV steroids appears to be beneficial in severe cases or when the patient's clinical condition deteriorates despite avoiding vaping products. Venovenous ECMO may support oxygenation while giving the lungs time to recover.

This is such a rapidly changing situation that I have a Google Alert for “vaping lung injury.” It is rare that 24 hours go by without my finding something new.

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.